Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 63, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2013, 3:39 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 3:39 PM PDT (22:39 UTC)
- Expired
- Jul 22, 2013, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 127 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:25 PM PDT | FLASH FLOOD | 12 Ene Parrot (Clr08), CA | CHP REPORTS 7 CARS STUCK IN DEEP...FAST MOVING FLOOD WATER ON TRONA WILDROSE RD AT PANAMINT VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874 WGUS55 KVEF 222239 FFWVEF CAC027-230145- /O.NEW.KVEF.FF.W.0063.130722T2239Z-130723T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 339 PM PDT MON JUL 22 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 645 PM PDT. * AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL INYO COUNTY...OR 28 MILES SOUTH OF STOVEPIPE WELLS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 178 BETWEEN PANAMINT SPRINGS AND THE EMIGRANT PASS ROAD. THE EMIGRANT PASS ROAD BETWEEN HIGHWAY 178 AND THE ROAD TO WILDROSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3629 11741 3637 11715 3608 11714 3607 11742 $$ STACHELSKI
2 follow-up statements
175 WGUS75 KVEF 230008 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 508 PM PDT MON JUL 22 2013 CAC027-230145- /O.CON.KVEF.FF.W.0063.000000T0000Z-130723T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 508 PM PDT MON JUL 22 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR CENTRAL INYO COUNTY... AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER CENTRAL INYO COUNTY...OR 28 MILES WEST OF BADWATER BASIN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES IN EXCESS OF ONE INCH HAVE BEEN SHOWN IN THIS AREA. LOCATIONS IMPACTED INCLUDE... HIGHWAY 178 BETWEEN PANAMINT SPRINGS AND EMIGRANT PASS ROAD AS WELL AS EMIGRANT PASS ROAD BETWEEN HIGHWAY 178 AND EMIGRANT PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3629 11741 3637 11715 3608 11714 3607 11742 $$ STACHELSKI
826 WGUS75 KVEF 230143 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 643 PM PDT MON JUL 22 2013 CAC027-230152- /O.EXP.KVEF.FF.W.0063.000000T0000Z-130723T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 643 PM PDT MON JUL 22 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT FOR CENTRAL INYO COUNTY... HEAVY RAINFALL IN THE AREA NEAR EMIGRANT PASS ROAD AND HIGHWAY 178 HAS BECOME MUCH LIGHTER. RUNOFF IN THIS AREA SHOULD CONTINUE TO SUBSIDE. THEREFORE THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE. USE CAUTION IF TRAVELING INTO THIS AREA AS DEBRIS MAY STILL BE ON ROADS. LAT...LON 3629 11741 3637 11715 3608 11714 3607 11742 $$ STACHELSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:29 PM PDT, 10 minutes earlier.
Area forecast discussion, Jul 22, 3:29 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT MON JUL 22 2013
.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL TURN SOUTHERLY BY
TUESDAY WHILE ABUNDANT MONSOON MOISTURE REMAINS OVER THE
REGION...PROVIDING FUEL FOR THUNDERSTORMS AND THE THREAT OF FLASH
FLOODING. MORE ORGANIZED STORM CELLS COULD PRODUCE ISOLATED SEVERE
WINDS IN SOME AREAS. THUNDERSTORM COVERAGE WILL DECREASE MIDDLE TO
LATE WEEK AS SOME DRYING TAKES PLACE...ESPECIALLY OVER THE
SOUTHWESTERN REGION OF THE FORECAST AREA. AN INCREASE IN STORMS
COULD OCCUR AGAIN NEXT WEEKEND.
&&
.SHORT TERM...THROUGH THURSDAY NIGHT...THE MOST ACTIVE AREA FOR
CONVECTION SO FAR TODAY HAS BEEN FROM THE SPRING MOUNTAINS WEST AND
NORTH. STORMS WERE STARTING TO FIRE OVER NORTHEAST LINCOLN COUNTY
AND WILL NEED TO WATCH THAT AREA THIS EVENING AS LOCAL HIGH RES
MODELS PROPAGATE CONVECTION TO THE WEST IN A CONVERGENCE ZONE ACROSS
SOUTH CENTRAL NEVADA. WE COULD STILL SEE LATE DAY STORMS DEVELOP
OVER THE AREA SOUTH OF LAS VEGAS WITH PLENTY OF SURFACE HEATING
UNDER A MOSTLY CLEAR SKY. ANY BOUNDARY INTERACTION WILL KEEP STORMS
GOING WELL INTO THE EVENING GIVEN THE MOIST AND UNSTABLE AIR MASS.
THE MAIN FOCUSING MECHANISM FOR STORMS IS AN UPPER LEVEL CIRCULATION
LIFTING UP THROUGH CENTRAL CALIFORNIA THIS AFTERNOON. THIS FEATURE
IS FORECAST TO SLOWLY MOVE NORTHEAST ACROSS INYO COUNTY AND CENTRAL
NEVADA TONIGHT AND TUESDAY. ALSO...STEERING FLOW WILL TURN MORE
SOUTHERLY BY TUESDAY. SURFACE HEATING SHOULD PRODUCE CONVECTION OVER
THE SOUTHERN NEVADA MOUNTAINS BY LATE TUESDAY MORNING AND THIS IS A
FAVORABLE PATTERN FOR THUNDERSTORMS TO DEVELOP OVER THE MCCULLOUGH
RANGE AND MOVE ACROSS THE SOUTHERN PART OF THE LAS VEGAS VALLEY. THE
FLASH FLOOD WATCH WAS EXTENDED FOR ZONES FROM LAS VEGAS NORTHWARD
BASED ON THESE TRENDS. A SLIGHT DRYING TREND OVER INYO AND WESTERN
SAN BERNARDINO COUNTY IS EXPECTED WEDNESDAY AS A LIGHT DRY WEST TO
NORTHWEST FLOW SPREADS IN. ACROSS THE REST OF THE REGION...
SUFFICIENT MOISTURE WILL REMAIN TO SUPPORT ISOLATED TO SCATTERED
THUNDERSTORMS DRIVEN BY SURFACE HEATING AND BOUNDARY INTERACTION
WEDNESDAY AND THURSDAY. TEMPERATURES WILL CLIMB SLIGHTLY EACH DAY
WITH LESS CLOUD COVER AND SLIGHTLY LOWER DEWPOINTS.
.LONG TERM...FRIDAY THROUGH MONDAY...THE MODELS ARE IN GOOD
AGREEMENT THAT THE AREA WILL SEE AN INFLUX OF MOISTURE THIS
WEEKEND. THIS COMBINED WITH SUPPORT FROM AN UPPER LEVEL DISTURBANCE
WILL INCREASE CHANCES OF ORGANIZED THUNDERSTORMS. LOOKING
PAST THE WEEKEND...THE MODELS SHOW THAT A TROUGH WILL HELP TO DRY
OUT THE AREA BEGINNING ON MONDAY. THIS WILL DECREASE THE CHANCES
FOR THUNDERSTORMS SIGNIFICANTLY ACROSS THE AREA. VERY LITTLE CHANGES
TO THE GRIDS TODAY AS THE CURRENT TRENDS ARE WELL REFLECTED IN THE
CURRENT GRIDS.
&&
.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS UP TO 10KTS THROUGH 12Z
TUESDAY...BECOMING VARIABLE LESS THAN 6KTS THEN INCREASING AFTER 19Z
TUESDAY TO AROUND 10KTS. FEW-SCT CLOUDS AROUND 10K FEET AND BKN
CLOUDS AOA 14K FEET. SCATTERED THUNDERSTORMS MAINLY OVER THE NEARBY
MOUNTAINS THROUGH 04Z...BUT NOT OUT OF THE QUESTION THAT THE AIRPORT
WILL SEE A THUNDERSTORM UNTIL THAT TIME TOO. ALL APPROACH CORRIDORS
ARE EXPECTING THUNDERSTORMS THROUGH MIDNIGHT TONIGHT...WITH ISOLATED
ACTIVITY LASTING THROUGH THE NIGHT MAINLY OVER THE PEACH SPRINGS AND
MORMON MESA CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH 06Z...BEFORE DECREASING OVERNIGHT. THUNDERSTORMS EXPECTED
AREAWIDE ONCE AGAIN AFTER 18Z TUESDAY. WINDS WILL GENERALLY BE
SOUTHERLY AT AROUND 10 KTS...BUT STRONGER AND ERRATIC NEAR
THUNDERSTORMS. CIGS 8-10K FEET WHERE STORMS DEVELOP OTHERWISE...AOA
14K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR
NVZ014-015-017>020. FLASH FLOOD WATCH UNTIL 11 PM PDT THIS
EVENING FOR NVZ016-021-022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
036.
CA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CAZ519>522.
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ523>527.
&&
ADAIR/METZGER/JENSEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Jul 22, 3:37 AM PDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 337 AM PDT MON JUL 22 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-230515- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 337 AM PDT MON JUL 22 2013 /337 AM MST MON JUL 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 PM THIS EVENING... HEAVY RAIN FROM THUNDERSTORMS REMAINS THE PRIMARY CONCERN TODAY AND THIS EVENING. NORMALLY DRY WASHES AND DRAINAGE CHANNELS MAY CONTAIN FLOWING WATER AT TIMES. WATER FLOWING ACROSS ROADWAYS MAY MAKE THOSE ROADS IMPASSABLE. BURN AREAS FROM RECENT FIRES WILL BE ESPECIALLY PRONE TO FLASH FLOODING AND DEBRIS FLOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AREAL COVERAGE OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM TUESDAY THROUGH FRIDAY. THE POTENTIAL OF HEAVY RAIN FROM STORMS WILL DECREASE AS WELL. NEXT WEEKEND MAY BE ACTIVE AGAIN AS ANOTHER SURGE OF MONSOON MOISTURE RETURNS TO CLARK...LINCOLN...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-230515- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 337 AM PDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. SOME STORMS COULD PRODUCE STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AREAL COVERAGE OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM TUESDAY THROUGH SUNDAY. THE POTENTIAL OF HEAVY RAIN FROM ANY STORM WILL DECREASE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:07 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 22, 2:18 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 57 min |
| Jul 22, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 22, 3:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Jul 22, 3:46 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 22, 4:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 22, 4:41 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 22, 4:50 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 22, 4:54 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 66 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.